Washington, 2016Wildfire in Washington, July 29 to 31, 2016
July 29 to 31, 2016 · NWS OTX · 1 event in 1 county or zone
The Antilon Lake fire, a human caused fire, burned 315 acres. Initially located 10 miles northest of Chelan, WA it was started by an equipment failure around 8 pm on Friday July 29,2016.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Antilon Lake fire, a human caused fire, burned 315 acres. Initially located 10 miles northest of Chelan, WA it was started by an equipment failure around 8 pm on Friday July 29,2016. That investigation is ongoing. Much of the area previously burned in the 2002 Deer Point Fire. Those previously burned areas were helpful to building containment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 28, 9:40 PM PST, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 28, 9:40 PM PST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1040 PM PDT Thu Jul 28 2016
.SYNOPSIS...
Friday will be hot with a subtle increase in afternoon winds. A
dry cold front passage Saturday will create breezy conditions
and increased risk for spreading grass fires. Another windy cold
front will be possible on Monday. Temperatures will be cooler
Sunday into next week with an occasional threat for showers and
thunderstorms in and around the northern mountains.
&&
.DISCUSSION...
This evening: As of 2PM...a stable layer is keeping a lid on
convection within the boundary of Washington and Idaho. Hi-res
models continue to support the idea of little to no convection
this afternoon aside from an isolated cell over the Pasayten
Wilderness and mountains surrounding Lake Chelan. The upper-level
disturbance we have been tracking is just crossing into NW WA so
until this feature passes through, I will inclined to keep a
slight mention until dark. If any storms develop, heavy rain will
be the main concern followed by secondary threats of small hail
and gusty winds. Skies will clear after dark with another mild and
dry night in store. Temperatures should be near or warmer tonight
compared to last night.
Friday through Saturday night: The trough of low pressure
currently over the gulf of AK will swing into BC then dig south
into the Pac NW. This will usher a dry cold front through the
region Friday night into Saturday elevated the risk for spreading
wildland fires as windy conditions combine with low humidities.
Winds will not pick up until later Friday with the most notable
speeds Friday evening squeezing through the Cascade Gaps and
around Wenatchee. However, temperatures will be hot Friday topping
out in the mid to upper 90s and lower 100s. Isolated t-storms will
be possible along the immediate Canadian Border but confidence is
low to very low with little to no change with instability
parameters.
Saturday will be our main concern for critical fire weather
conditions. As the trough digs south, a surface low deepens over
southern Alberta and high pressure strengthens over the west side.
A classic pattern for windy conditions across the region as
pressure gradients between Portland and Kalispell increase toward
10-13 mb. This will NOT be damaging winds by any means with
sustained winds of 10-20 mph and potential wind gusts only in the
18-28 range...but will pose a fire weather threat as the winds
combine with humidities in the lower teens. As such, a fire
weather watch has been issued with the afternoon package. At this
time, we left out the eastern Basin (Spokane-Palouse) thinking
winds will not be as strong but will need to watch model trends
and see how this evolves in the next 24 hours because confidence
is moderate to high that humidities will be dry enough. Afternoon
highs on Saturday will be cooler than Friday but not by much as
850mb only cool 1-2C equating to widespread 90s. Winds will
decrease after sunset but remain breezy Saturday night which
should help keep overnight lows on the warm side of normal.
Sunday through Friday:
A series of troughs will push through the region for this period.
The first will be on Sunday night. The models have begun to shift
this low further north and diminishing the chance of showers of
the Northern counties for the region. This has also weakened the
winds that was previously forecasted as the gradient is not as
strong. Wind gust across the Columbia Basin are expected to be in
the area of 20MPH.
After a short lived weak ridge for most of Monday, another Low
will begin to move into the region Tuesday night. Its track is
north along the Canadian border. Models are in fairly good
agreement with the timing and location of this system. The main
impacts from this system will be the strength of the winds along
the Columbia Basin and Central Cascade valleys and thunderstorms
in the Northern Cascades and Northern mountains especially over
burn scars. The winds are expected to be sustained around 20 with
gusts up to 30 mph. The thunderstorms can produce a large amount
of precip in a short time. this could produce some localized flash
flooding over the burn scars. As for the rest of the region,
partly cloudy skies with temperatures in the mid 80s to low 90s
expected. /JDC
&&
.AVIATION...
06Z TAFS: VFR conditions expected at all TAF sites through 06Z
Saturday. Isolated thunderstorms will be possible near the Canadian
border of eastern WA late Friday afternoon and evening. Drainage
winds will be stronger Friday evening at KEAT with gusts to between
20-25 kts possible. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 68 95 67 92 59 82 / 10 0 0 0 0 0
Coeur d'Alene 64 94 65 91 57 82 / 10 10 0 0 0 0
Pullman 57 94 65 91 52 81 / 0 0 0 0 0 0
Lewiston 68 102 69 99 62 89 / 0 0 0 0 0 0
Colville 60 96 64 94 56 84 / 10 0 0 0 0 10
Sandpoint 57 90 63 92 53 79 / 10 10 0 10 0 10
Kellogg 59 92 64 90 53 78 / 10 10 0 0 0 0
Moses Lake 64 99 66 94 60 87 / 0 0 0 0 0 0
Wenatchee 73 99 64 93 64 86 / 10 0 0 0 0 0
Omak 71 99 65 95 62 86 / 10 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from Saturday afternoon through Saturday
evening for East Washington Central Cascade Valleys (Zone
677)-East Washington Northern Columbia Basin (Zone 673)-
East Washington South Central Cascade Valleys (Zone 676).
&&Hazardous weather outlook, Jul 28, 4:00 AM PST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
500 AM PDT THU JUL 28 2016
IDZ001>004-026-027-WAZ031-037-038-042-043-291200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
500 AM PDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ032>036-041-044-291200-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
500 AM PDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT PASSAGE AROUND THE WEEKEND WILL LEAD TO INCREASED
WINDS...WITH AFTERNOON RELATIVE HUMIDITIES DECREASING TO NEAR
CRITICAL THRESHOLDS. THIS MAY ELEVATE CONCERNS FOR THE FIRE
WEATHER COMMUNITY.
Wildfire, East Slopes Northern Cascades
- When
- July 29, 12:00 AM PST to July 31, 12:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Other Federal Agency
No injuries were reported and no structures were damaged. The noted costs associated with suppression/containment efforts of the Antilon Lake fire was $600,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Iowa, July 29, 2016$2.5 million · 1 event
- Flash Flooding in Illinois, July 29, 2016$1.0 million · 2 events
- Flash Flooding in Tennessee, July 29, 2016$145,000 · 4 events
- Flash Flooding and Hail in Nebraska, July 29 to 30, 2016$88,000 · 1 in hail · 14 events
- Lightning Strike in Arizona, July 29, 2016$150,000 · 1 event
- Damaging Winds in Arizona, July 29, 2016$82,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in Arizona, July 29, 2016$32,000 · 64 kt wind · 8 events
- Hail and Damaging Wind in Colorado, July 29, 20162.5 in hail · 31 events
- Flash Flood and Flood in Kentucky, July 29, 2016$25,000 · 2 events
- Flash Flooding in Ohio, July 29 to 30, 2016$21,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 29 to 30, 2016$15,000 · 8 events
- Damaging Wind in Tennessee, July 29, 2016$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655821.